5 Insulin-Injection Mistakes
Have you ever developed an ugly bruise after giving yourself an insulin injection? It's surprising common. Bruising can occur for many reasons, but basically it happens when pressure on the area causes the small blood vessels to rupture and bleed without breaking the skin. The trapped blood causes that tender purple or black spot to appear.
In most cases, bruising caused by insulin injections isn't serious, according to Marianne Chojnicki, MHA, RN, CDE, a certified diabetes educator with the Joslin Diabetes Center.
When the bruising happens very infrequently, you may have just hit a capillary with the needle, Chojnicki explains. If the bruising is more frequent, though, it may be caused by improper injection technique.
Here, some common mistakes people living with diabetes often make with their insulin injections that can lead to those nasty bruises, along with Chojnicki's advice on how to correct the issue.
Mistake #1: Not being trained in how to properly administer your insulin injections
Your doctor may have given you an overview, but many practitioners aren't up on the in's and out's of the best practices. Chojnicki recommends finding a certified diabetes educator to watch you give your shot and help you tweak your technique for the most effective results. She adds that since diabetes educators are specifically trained in everything to do with diabetes, they're usually your best source of education and information, she points out.
Mistake #2: Injecting into the wrong spot
Some people inject into muscle, which can be quite painful and also cause a bruise to form. "You need to put the injection right into fat tissue, not muscle," Chojnicki explains.
Mistake #3: Using the same spot for your injection each time
You need to move at least two inches from the last injection site to avoid building up scar tissue and allow the spot to heal between uses. "When you continually inject into the scar tissue, you need higher and higher doses of the insulin to get the same blood glucose results," explains Chojnicki.
Mistake #4: Using the wrong size needle
This can be a common problem—especially with needles that are too long, which can cause bruising. "Studies show that longer needles aren't necessary," Chojnicki says, and suggests that you let your diabetes educator show you the right size for your needs.
Mistake #5: Reusing needles
You may think you're saving money and conserving resources, but in fact, reusing needles can be a big cause of bruising. This is because after the first use, the needle begins to bend like a fish hook and this can be painful when injected and do damage to your tissue, Chojnicki says.
Perfecting Your Insulin Injecting Technique
Every person has different needs and may see different results from their insulin injections. This makes it essential to meet with a diabetes educator or other specialist to find out what's best for your specific situation. Improper insulin injection may contribute to uncontrolled blood glucose levels and lead to more serious health consequences.
Finding a Diabetes Educator
To find a diabetes expert in your area, you might ask your doctor for a referral, visit the American Diabetes Association's website or the Joslin Diabetes Center website, or do a keyword search for "certified diabetes educators" in your area.
Marianne Chojnicki, MHA, RN, CDE, Phone interview, July 18, 2013.
"Patient Education." Joslin Diabetes Center. Accessed July 23, 2013.
Sign Up for Free Newsletters
Ask Your Doctor the RIGHT Questions!
the most from your doctor visit.
Emailed right to you!
The Ask Your Doctor email series
may contain sponsored content.
18+, US residents only please.
Explore Original Articles About...
The material on the QualityHealth Web site is for informational purposes only, and is not a substitute for medical advice, diagnosis, or treatment provided by a physician or other qualified health provider. See additional information.